Colorado, 2021

Debris Flows in Colorado, September 28 to 29, 2021

September 28 to 29, 2021 · NWS GJT · 2 events in 2 counties and zones

An area of low pressure trekking over southwest Colorado was absorbed into a broader Pacific trough that lifted across the Western Slope. This led to scattered to widespread showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An area of low pressure trekking over southwest Colorado was absorbed into a broader Pacific trough that lifted across the Western Slope. This led to scattered to widespread showers and thunderstorms. Some storms produced heavy rain which led to localized debris flows across portions of west-central Colorado over the course of a couple of days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 28, 1:41 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 28, 1:41 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
241 PM MDT Tue Sep 28 2021

.SHORT TERM...(Tonight through Wednesday night)
Issued at 241 PM MDT Tue Sep 28 2021

Plenty of ongoing convection at this hour across eastern Utah and
western Colorado. The cutoff low that is driving much of this
activity is currently centered over Saguache and Alamosa counties,
and will continue to drift northeast through the afternoon and
evening. As such, activity will drift north as well, shifting from
the southern and central mountains to favor the central and northern
mountains into the overnight. Also at this time, the very outer-most
influence of the Pacific trough is being felt across eastern Utah,
with a line of stronger showers and storms forming just ahead of it
across southern Uintah county and into Rio Blanco county in
Colorado. As these storms are moving slower, and the stronger cells
are putting down rainfall rates of 0.50-1.0 inches per hour, opted
to put out a Flash Flood Watch for the Grizzly Creek Burn Scar
through 9 PM tonight. This watch may be extended into the overnight
should precipitation remain more convective in nature.

With that being said, do expect precipitation to become more
stratiform through the overnight hours. The energy associated with
the no-longer-cut-off low pressure will have moved out into eastern
Colorado, and the best energy from the Pacific trough likely won't
have reached eastern Utah yet, so without daytime heating to provide
instability, stratiform precipitation with embedded convection seems
the best bet. The best energy from the trough finally begins to move
through eastern Utah and western Colorado around daybreak Wednesday,
with several rounds of showers and thunderstorms expected throughout
the day. Again, the areas along and north of I-70 will be favored,
but the higher terrain of the San Juans and southern Divide will
likely see precipitation as well. So really, with this system the
question isn't "if" much of the area will see a wetting rain, but
rather how much will fall. QPF the last several days has been
bullish, and have lowered storm total QPF with this package, but
currently much of the area is looking to receive 0.25-0.50 inches
through Thursday night, with higher amounts where the stronger
convection is expected.

Aside from the precipitation, the other story is the much cooler
temperatures for Wednesday. Every forecast package seems to have
lower afternoon highs for tomorrow, and this package is no
exception. Temperatures tomorrow will be running 10-15 degrees below
normal, even close to 20 degrees below normal in some spots! And
while low temperatures tonight are expected to remain a few degrees
above normal, thanks to clouds and precipitation, tomorrow night is
forecast to run 5-10 degrees colder. With combination of cooler
temperatures and precipitation, the tippy top peaks along the Divide
may even see some snow! So, overall, the next two days are looking
chilly. damp, and downright fall like.

.LONG TERM...(Thursday through Tuesday)
Issued at 241 PM MDT Tue Sep 28 2021

Medium to long-range guidance is coming into better agreement with
the evolution of the trough that will be over the area on Thursday.
The GFS continues to close off a low at the base of the trough, over
central Arizona and New Mexico. Through Friday, this closed low will
slowly move east-northeastward. As one would expect, the heaviest
precip is progged to fall near the strongest lift which will remain
near the center of the low while models continue to highlight precip
over the spine of the Divide from about Vail Pass down to the New
Mexico border. CAPE is very low while some midlevel is present
though that, too, is weak so some showers and a few storms can be
expected from Thursday afternoon through early Friday morning.
Synoptic features are somewhat different with the EC but the end
result is the same. The EC is opting for more troughiness before
closing a low off Friday morning, over the same spot as the GFS. The
end result? Almost the same areas look to receive precip as
suggested by the GFS. Looks like the models are finally coming into
better agreement...we'll see what the next model cycle brings.

As far as the weekend is concerned, the GFS keeps us completely dry
as the CWA becomes sandwiched by a deep low off the southwestern
Pacific coast and a weak area of low pressure across MT. The EC also
agrees on the two areas of low pressure but the trajectory of them
is different and looks to bring some light precip on both Saturday
and Sunday. Amounts look to be less than .2 inches so nothing to get
excited about if the EC wins out. The trend continues Monday and
Tuesday as the GFS keeps us dry while the EC brings a weak shortwave
to our southern neighbors and might bring some precip so the
southern valleys and San Juans. Still a bit of a toss up so we'll
just have to see how things pan out.

High temps will be right around seasonal values Thursday and Friday
and then jump about 3 to 5 degrees above seasonal values for the
work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1140 AM MDT Tue Sep 28 2021

Showers, rain, and thunderstorms will be common over the next 24
hours for all TAF sites. While VFR conditions will remain
predominant, some brief MVFR will still be possible under and near
the stronger showers/storms. Included VCTS and Tempo groups with
-TSRA for all TAF sites from this afternoon onwards as a low and
 approaching cold front will both work on available moisture to
 produce said convection. There may be a lull in activity from 00
 to 03Z before another round of showers/storms moves across the
 area.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ008-010-013.

UT...None.
&&

SHORT TERM...BGB
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Sep 28, 3:36 AM MST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
436 AM MDT Tue Sep 28 2021

COZ001>014-017>023-UTZ022>025-027>029-291045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
436 AM MDT Tue Sep 28 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers and storms will spread northward today and become more
widespread this evening as another storm system pushes in from the
west. Storms will be capable of brief moderate rain and wind
gusts to 40 mph. The focus shifts across areas along and north of
I-70 for the best precipitation potential this evening into the
overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and storms will continue on Wednesday as a Pacific
disturbance tracks across the northern portion of the forecast
area. Temperatures will be much cooler with below normal
readings. Drier air pushes in from the west late in the week with
afternoon storms possible over the high terrain along the divide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow. Local standard time, as filed.

Debris Flow, Garfield

When
September 28, 3:00 PM MST
Where
Garfield County, 20.67 mi ESE of Douglas Pass to 14.41 mi WSW of Battlement Mesa
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
39.510, -108.430

Burn scar debris flow from the Pine Gulch Fire flooded a house and rerouted Roan Creek at a bend 15 miles northwest of De Beque. Water marks along South Dry Fork Road were 3 to 6 feet high.

Debris Flow, Mesa

When
September 29, 4:01 PM MST
Where
Mesa County, 7.51 mi ESE of Whitewater to 7.63 mi ESE of Whitewater
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.940, -108.300

An NWS employee reported 6 to 8 inches of water and mud flowing across a driveway in a residential area as a result of heavy rains.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977476, 977477.